I am 35 years old and have had no severe health issues through out my life. I am 5'8" and weigh 149 pounds. I exercise 3-4 times a week and I am very health conscious. I rarely eat red meat. I eat salads and steamed vegetables every single day and I only eat grilled or steamed chicken and fish. Overall, I have a very healthy diet. I never eat sweets and I am a non-smoker and do not do drugs. I have always had a normal blood pressure (120/80) or slightly lower (110/70). I am married with two children and I really lead a healthy lifestyle. Recently, at my doctor's appointment, I have had extremely high blood pressure readings (167/117). My doctor is baffled since I have no family history of high blood pressure. What on earth could have spiked my blood pressure so much??? My doctor prescribed Bystolic and this is my 3rd day taking it. I have checked my blood pressure yesterday and it was still extremely elevated. Could anyone PLEASE provide me with a clue as to what may be causing this? Is this a symptom of some potential other disease? I am extremely scared and worried I may have an underlying condition. Please respond to this post - I am terrified.
Thanks you so much for your time,
This could be a side effect of birth control pills.
It is important to get a hormonal status test, since changes in certain hormones may cause hypertension.
Hormonal disorders that may lead to hypertension are hypothyroidism, hyperthyroidism, Cushing's syndrome, an adrenal gland tumor-pheochromocytom ,excess secretion of a hormone called aldosterone.
Another thing is to make an urine test to check your kidneys function.
It will be a good idea to have a heart ultrasound and ekg test.
When hypertension appears in person with healthy lifestyle, an underlying condition should be considered.
Thank you so much for your post. I am not on birth control pills. I have the Mirena IUD. I gave birth to my son almost 11 months ago and my normal blood pressure reading was about 9 months ago. Could I have developed a condition in that short of an amount of time? I will bring up everything you said to my doctor - I have a follow up appointment this Friday. Again, thank you for taking the tiem to reply.
You are welcome!
Mirena IUD is a hormonal contraceptive method as birth control pills, since it contains Levonorgestrel as an active ingredient, which is a a progesterone or in other words female sex hormone.
Hypertension or high blood pressure is one of the side effects of Mirena IUD.
Still, talk with your physician for the other possible causes I have written in the previous post!
I have had the Mirena IUD for 3 years now and almost immediately after having it inserted I developed high blood pressure. I have never had a problem with my blood pressure and now even with medication it is still 140/127. I am extremely concerned about this and I am planning on having the IUD removed as soon as possible. Hopefully this helps. I will keep you posted on my progress with this.
Thankyou...I will try that. I am nervous to take the IUD out because other than high blood pressure and some weight gain I have been very happy with this method of birth control and I'm not so sure the blood pressure is from the IUD or not...it could just be genetics and age but, I don't think it's a coincedence that this developed very quickly after having the IUD inserted.